SSRI Treatment suppresses dream recall frequency but increases subjective dream intensity in normal subjects
Abstract:Clinical lore and a small number of published studies report that the selective serotonin reuptake inhibitors (SSRIs) intensify dreaming. This study examines the dream effects of paroxetine and fluvoxamine in order to both increase clinical knowledge of these agents and to test an important potential method for probing the relationship between REM sleep neurobiology and dreaming in humans. Fourteen normal, paid volunteers (4 males, 10 females; mean age 27.4 year, range 22–39) free of medical or neuropsychiatric symptoms as well as of psychotropic or sleep affecting drugs completed a 31-day home-based study consisting of: 7 days drug-free baseline; 19 days on either 100 mg fluvoxamine (7 Ss) or 20 mg paroxetine (7 Ss) in divided morning and evening doses; and 5 days acute discontinuation. Upon awakening, subjects wrote dream reports, self-scored specific emotions in their reports and rated seven general dream characteristics using 5-point Likert scales. Dream reports were independently scored for bizarreness, movement and number of visual nouns by three judges. REM sleep-related measures were obtained using the Nightcap ambulatory sleep monitor. Mean dream recall frequency decreased during treatment compared with baseline. Dream report length and judge-rated bizarreness were greater during acute discontinuation compared with both baseline and treatment and this effect was a result of the fluvoxamine-treated subjects. The subjective intensity of dreaming increased during both treatment and acute discontinuation compared with baseline. Propensity to enter REM sleep was decreased during treatment compared with baseline and acute discontinuation and the intensity of REM sleep increased during acute discontinuation compared with baseline and treatment. The decrease in dream frequency during SSRI treatment may reflect serotonergic REM suppression while the augmented report length and bizarreness during acute SSRI discontinuation may reflect cholinergic rebound from serotonergic suppression.
Document Type: Research Article
Affiliations: 1: Laboratory of Neurophysiology, Department of Psychiatry, Harvard Medical School, Boston, MA, USA; 2: Psychopharmacology Program, Massachusetts Mental Health Center, Department of Psychiatry, Harvard Medical School, Boston, MA, USA; 3: Department of Neurology, Brigham and Women’s Hospital, Harvard Medical School, Boston, MA, USA;
Publication date: June 1, 2001